Arizona, 2013Flash Flood and Heavy Rain in Arizona, September 9, 2013
September 9, 2013 · NWS PSR · 2 events in 2 counties and zones
Copious amounts of tropical moisture spread northward across the southwest and south central Arizona deserts during the morning hours on September 9th, and this led to the developement of scattered to numerous showers along with isolated embedded thunderstorms. Moderate to heavy rain occurred over portions of the southwest and south central deserts by late morning and this persisted into the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Copious amounts of tropical moisture spread northward across the southwest and south central Arizona deserts during the morning hours on September 9th, and this led to the developement of scattered to numerous showers along with isolated embedded thunderstorms. Moderate to heavy rain occurred over portions of the southwest and south central deserts by late morning and this persisted into the afternoon hours leading to bouts of both flash flooding and urban and small stream flooding. Areas affected included northwestern Maricopa county, along the Interstate 10 corridor west of Tonopah. Lesser amounts of flooding occurred over portions of Yuma county during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 9:17 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 9, 9:17 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
917 AM MST MON SEP 9 2013
...DEEP TROPICAL MOISTURE PERSISTS SUPPORTING INCREASED SHOWER AND
STORM CHANCES THROUGH THE EARLY WEEK...
.SYNOPSIS...
SIGNIFICANT MONSOON MOISTURE WILL REMAIN OVER THE
REGION...SUPPORTING AN ACTIVE STORM PATTERN WITH THE THREAT FOR HEAVY
RAINFALL. CLOUDY SKIES IN COMBINATION WITH SHOWERS AND THUNDERSTORMS
WILL KEEP DAYTIME HIGHS WELL BELOW NORMAL THROUGH MIDWEEK. MOISTURE
WILL BE SLOW TO CLEAR OUT OF THE AREA...KEEPING AT LEAST SLIGHT
CHANCES IN THE FORECAST THROUGH THE END OF THE WORK WEEK.
TEMPERATURES WILL ALSO BEGIN A SLOW CLIMB BACK TOWARDS MORE NORMAL
READINGS.
&&
.DISCUSSION...
REPEAT PERFORMANCE OF /ALBEIT LIGHTER/ SHOWERS AND WIDESPREAD CLOUDS
STRETCHING NORTH TO SOUTH ACROSS MUCH OF CENTRAL AND EASTERN ARIZONA
THIS MORNING. MEANWHILE...CLEARER SKIES AND WIDELY SCATTERED TO VERY
ISOLATED SHOWERS LINGER ACROSS SOUTHEAST CALIFORNIA AND TO AN EVEN
LESSER EXTENT WESTERN ARIZONA. NOT MUCH CHANGE HAS OCCURRED WITH THE
BROAD UPPER LEVEL PATTERN...WITH PACIFIC TROUGHING SLOWLY SHIFTING
EASTWARD CLOSER TOWARDS THE LOWER COLORADO RIVER VALLEY.
UPPER RIDGE CURRENTLY SETTLED INTO THE PLAINS STATES...STILL
INFLUENCING UPPER LEVEL FLOW THIS FAR WEST BY ALLOWING FOR MOST OF
THE SOUTHWEST TO REMAIN UNDER SOUTHERLY FLOW. LOOPING MORNING WATER
VAPOR AND VISIBLE SAT LOOPS CAN DISCERN A FEW SUBTLE
CIRCULATIONS/ROTATIONS IN THE FLOW AND EXPECT ADDITIONAL CIRCULATIONS
TO ROTATE NORTHWARD THROUGH THE AREA FOR THE NEXT FEW DAYS. AS THE
PREVIOUS SHIFT ALLUDED...TIMING THESE FEATURES ARE DIFFICULT AND THEY
ARE SOMETIMES SMALL ENOUGH THAT EVEN SOME OF THE HI-RES FORECAST
MODELS STRUGGLE TO CAPTURE/ACCURATELY PLACE THEM. SO FOR TODAY AND
INTO TOMORROW...WILL CONTINUE TO WATCH SOMEWHAT TURBULENT SOUTHERLY
FLOW PERSIST ACROSS THE REGION...WITH UPPER LOW/TROUGHING SLOWING
EDGING FURTHER INTO ARIZONA. CONDITIONS WILL SLOWLY DRY FROM WEST TO
EAST...WITH THE LATEST FORECAST SOUNDINGS DROPPING PWATS BY MIDWEEK
BELOW 1.5 INCHES CERTAINLY ACROSS OUR WESTERN FORECAST ZONES. THAT
DRYING AS THE TROUGH CONTINUES TO SLOW INTRUDE INTO THE AREA BEFORE
LIFTING INTO THE GREAT BASIN WILL WORK EASTWARD FINALLY SCOURING OUT
THE MORE MOIST LOWER LAYERS BY LATE THURSDAY INTO FRIDAY.
MADE MINOR ADJUSTMENTS TO THE SHORT TERM FORECAST GRIDS THIS MORNING
BY FOCUSING WEATHER GRID COVERAGE AND WORDING TO ISOLATED THUNDER
WHERE MORNING SHOWERS AND CLOUDINESS CONTINUE...AND MORE UNCERTAINTY
MENTIONING TO THE WEST OF PHOENIX BACK TOWARDS SOUTHEAST CALIFORNIA.
EXPECT THE AREAS OF PARTLY CLEAR SKIES THROUGH THE DAY TO ALLOW FOR
MORE DAYTIME HEATING SUPPORTING AFTERNOON/EVENING ISOLATED THUNDER
DEVELOPMENT.
&&
.PREVIOUS DISCUSSION /ISSUED AT 320 AM MST/PDT/...
DEEP MONSOONAL MOISTURE CONTINUES TO FLOW ACROSS ARIZONA AND FAR
SOUTHEAST CALIFORNIA EARLY THIS MORNING...STREAMING NORTHWARD OUT OF
MEXICO BETWEEN A LARGE UPPER HIGH OVER THE CENTRAL CONUS...AND AN
AREA OF LOW PRESSURE CENTERED ALONG THE AZ/CA LINE IN THE VICINITY OF
BLYTHE. IR/VAPOR IMAGERY CLEARLY SHOWS THE DEEP MOISTURE PLUME AS
WELL AS THE UPPER LOW SPINNING TO OUR WEST. AT 3 AM RADAR SHOWED
SCATTERED SHOWERS HEADING NORTH ACROSS SOUTH CENTRAL AZ AHEAD OF THE
LOW...AND A CLUSTER OF SHOWERS/THUNDERSTORMS DROPPING SOUTH THROUGH
IMPERIAL COUNTY...ON THE BACK SIDE OF THE LOW. PWAT VALUES ACROSS THE
AREA ARE VERY HIGH...LATEST SOUNDING FROM TUS INDICATED 1.74 INCHES
WITH NEARLY 1.7 DEPICTED ON THE PSR RAOB. SURFACE DEWPOINTS ACROSS
THE AZ AND SERN CA DESERTS WERE RUNNING FROM THE MID 60S TO MID 70S
EARLY THIS MORNING.
MINOR DETAILS FROM THE GUIDANCE WILL BE VERY HARD TO RESOLVE OVER
THE NEXT FEW DAYS...SUCH AS THE LITTLE DISTURBANCES/VORT MAXES
MOVING THROUGH THE FLOW. HOWEVER...BASIC FORECAST IDEA IS HANDLED
FAIRLY WELL AND THE PROGS CONTINUE TO ADVERTISE THE UPPER LOW TO
MORE OR LESS REMAIN IN PLACE THROUGH TUESDAY NIGHT. A SERIES OF VORT
SPOKES WILL ROTATE AROUND THE LOW...AND ADDITIONAL VORT MAXES WILL
MOVE NORTH OUT OF MEXICO...AND THESE FEATURES WILL ACT ON A VERY
MOIST AND RATHER UNSTABLE AIRMASS TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. UNLIKE A MORE NORMAL MONSOONAL PATTERN
THE SHOWERS/STORMS WILL BE ABLE TO OCCUR AT ANY TIME...NOT THE
FAVORED LATE AFTERNOON AND EVENING TIMES DURING A TYPICAL MONSOON
DAY. THUS...POPS WILL BE VERY HIGH AND BROAD BRUSHED TODAY THROUGH
TUESDAY NIGHT...WITH GOOD CHANCE TO LIKELY NUMBERS ACROSS MOST OF
THE CWA EACH PERIOD. GIVEN THE HIGH MOISTURE CONTENT THE PRIMARY
WEATHER THREAT WILL BE LOCALLY HEAVY RAIN WHICH COULD LEAD TO SOME
FLOODING OR FLASH FLOODING. OF COURSE GUSTY WINDS ARE
POSSIBLE...SUCH AS SEEN IN A WET MICROBURST...BUT HEAVY RAIN IS A
MORE LIKELY OCCURRENCE. MAX TEMPS ARE FORECAST TO RUN WELL BELOW
SEASONAL NORMALS TODAY AND TUESDAY...ESPECIALLY OVER SOUTH CENTRAL
AZ WHERE HIGHS BOTH DAYS WILL STRUGGLE TO REACH INTO THE LOW OR MID
90S.
BY WEDNESDAY THE LOW TO OUR WEST IS FORECAST TO MIGRATE NORTHWARD
INTO NORTHERN AZ OR SOUTHERN NEVADA/UTAH. AS THIS OCCURS STEERING
FLOW BECOMES SOUTHWEST TO WEST AND THIS WILL LEAD TO A GRADUAL
EROSION OF MOISTURE AND A DECREASE IN OUR POP TRENDS. BY WED EVENING
POPS WILL LOWER TO MOSTLY LESS THAN 25 PERCENT EXCEPT FOR HIGHER
TERRAIN AREAS EAST OF PHOENIX. HIGH TEMPS WILL STILL BE SUPPRESSED
AS MOISTURE WILL STILL BE SOMEWHAT ON THE HIGH SIDE. FOR THURSDAY
INTO THE WEEKEND...THE PERSISTENT WEST OR NORTHWEST STEERING FLOW
WILL CONTINUE TO ERODE MOISTURE...AND POPS WILL LOWER INTO THE
SINGLE DIGITS OVER THE WESTERN DESERTS...WITH ONLY SLIGHT CHANCES
LEFT OVER SOUTH CENTRAL ARIZONA. IN FACT...BY THE WEEKEND STORMS
SHOULD BE MOSTLY CONFINED TO HIGHER TERRAIN LOCATIONS SOUTHEAST AND
EAST OF THE GREATER PHOENIX AREA...WITH MOSTLY SUNNY SKIES EXPECTED
ACROSS THE CENTRAL AND WESTERN DESERTS. OF COURSE THERE WILL BE A
WARMING TREND AS THE MOISTURE THINS...WITH TRIPLE DIGIT HIGHS
FORECAST OVER MOST OF THE LOWER DESERTS BY THURSDAY. HIGHS SHOULD
REACH BACK TO SEASONAL NORMALS ACROSS THE CENTRAL AZ DESERTS BY THE
WEEKEND.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
WHAT LOOKS LIKE A FAIRLY CONTINUOUS FEED OF LIGHT SHOWERS IS
EXPECTED TO IMPACT MAINLY AREAS FROM PHOENIX EASTWARD.
OVERALL...CIGS SHOULD REMAIN IN A 6-8K FEET RANGE AND VISIBILITIES
ARE EXPECTED TO REMAIN VFR. MAY END UP SEEING SOME BREAKS IN THE
RAIN LATER THIS MORNING INTO THE AFTERNOON HOURS ALONG WITH THE
POSSIBILITY OF MORE ISOLATED HEAVIER SHOWERS OR EVEN A THUNDERSTORM.
THINKING IS THE CLOUDY SKIES AND OVERALL FAIRLY STABLE CONDITIONS
SHOULD LIMIT THUNDERSTORM CHANCES TODAY.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
EXPECTING REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS SOMETIME LATER
THIS MORNING AND ESPECIALLY THIS AFTERNOON. THESE SHOWERS AND
THUNDERSTORMS WILL HAVE A DECENT CHANCE OF IMPACTING KIPL AND KBLH
AND COULD ALLOW FOR VERY BRIEF PERIODS OF MVFR CIGS/VSBYS...BUT NOT
HIGH ENOUGH CONFIDENCE TO INCLUDE LOWER CIGS/VSBYS IN TAFS AT THIS
POINT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
MONSOON MOISTURE WITH A FEW UPPER LEVEL DISTURBANCES WILL CONTINUE
TO PROVIDE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDER-
STORMS...ESPECIALLY IN THE MOUNTAINS...WEDNESDAY AND THURSDAY. DRIER
CONDITIONS...LESS HUMIDITY...AND ONLY A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS CONFINED TO THE SOUTHERN GILA COUNTY
MOUNTAINS ARE EXPECTED FRIDAY THROUGH SUNDAY. MINIMUM HUMIDITIES
WEDNESDAY THROUGH FRIDAY WILL REMAIN NEAR 30 PERCENT...THEN FALL
INTO THE LOW TO MID 20 PERCENT RANGE SATURDAY AND SUNDAY. LIGHT
WIND...EXCEPT GUSTY NEAR THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...NOLTE
PREVIOUS DISCUSSION...CB
AVIATION....KUHLMAN
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Sep 9, 6:15 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST MON SEP 9 2013
AZZ020-021-025-026-CAZ030>033-101300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
615 AM MST MON SEP 9 2013 /615 AM PDT MON SEP 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED. THE PRIMARY WEATHER HAZARD IS HEAVY RAIN WHICH WILL LEAD
TO LOCALIZED FLASH FLOODING OF ROADS...STREAMS AND WASHES. OTHER
HAZARDS INCLUDE GUSTY WINDS TO 45 MPH AND POSSIBLY SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE WILL REMAIN PLENTIFUL THROUGH TUESDAY...AND AS SUCH
SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE STILL
EXPECTED. THE PRIMARY WEATHER HAZARD WILL BE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING. GUSTY WINDS TO 40 MPH...SMALL HAIL
AND LIGHTNING ARE ALSO POSSIBLE. MOISTURE WILL DECREASE WEDNESDAY THROUGH
FRIDAY...ALLOWING STORM ACTIVITY TO TAPER OFF DAY BY DAY. NO WEATHER
HAZARDS ARE EXPECTED THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ022>024-027-028-101300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
615 AM MST MON SEP 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SHOWERS AND SCATTERED EMBEDDED THUNDERSTORMS ARE
EXPECTED. THE PRIMARY WEATHER HAZARD IS HEAVY RAIN WHICH WILL LEAD TO
LOCALIZED FLASH FLOODING OF ROADS...STREAMS AND WASHES. OTHER HAZARDS
INCLUDE GUSTY WINDS TO 45 MPH AND POSSIBLY SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE WILL REMAIN PLENTIFUL THROUGH TUESDAY...AND AS SUCH
SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE STILL
EXPECTED. THE PRIMARY WEATHER HAZARD WILL BE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING. GUSTY WINDS TO 40 MPH...SMALL HAIL
AND LIGHTNING ARE ALSO POSSIBLE. MOISTURE WILL GRADUALLY DECREASE
WEDNESDAY THROUGH THE WEEKEND...ALLOWING STORM ACTIVITY TO TAPER OFF
DAY BY DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Sep 9, 10:58 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1058 AM MST MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HEAVY RAIN 5 ENE PHOENIX MESA GATE 33.34N 111.59W
09/09/2013 M0.90 INCH MARICOPA AZ TRAINED SPOTTER
0.90 INCHES RAIN IN 45 MINUTES
&&
EVENT NUMBER PSR1300205
KINCAIDLocal storm report, Sep 9, 11:00 AM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1100 AM MST MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM HEAVY RAIN 2 ESE CHANDLER HEIGHTS 33.20N 111.65W
09/09/2013 M1.00 INCH PINAL AZ TRAINED SPOTTER
1.00 INCHES RAIN IN 30 MINUTES
&&
EVENT NUMBER PSR1300206
KINCAIDFlash Flood, Maricopa
- When
- September 9, 12:30 PM MST to 5:45 PM MST
- Where
- Maricopa County, 19.99 mi WNW of Tonopah to 20.07 mi W of Tonopah
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.590, -113.260
Showers and embedded thunderstorms developed and moved into northwestern Maricopa county during the afternoon hours on September 9th, and they produced moderate to heavy rainfall with rainfall rates in excess of 2 inches per hour at times. Flash flooding resulted and affected the Interstate 10 corridor from Tonopah westward into La Paz county. According to local law enforcement, at 1500MST Salome Road was closed from Tonopah westward into La Paz county due to numerous areas under water. Three Flash Flood Warnings were issued due to the flooding, the first began at 1223MST and the final warning expired at 1745MST. Despite the fact that the heavy rains had ended by late afternoon, Salome Road remained closed through at least 1900MST.
Heavy Rain, Yuma
- When
- September 9, 6:30 PM MST to 9:45 PM MST
- Where
- Yuma County, 6.25 mi S of Blaisdell
- Reported by
- CoCoRaHS
- Coordinates
- 32.630, -114.410
Showers and thunderstorms, some with locally heavy rain, developed across portions of the southwestern deserts including southwestern Yuma county during the evening hours on September 9th. A CoCoRaHS observer 2 miles south of the Fortuna Foothills measured one inch of rain ending at 2030MST. The heavy rain led to the issuance of two Urban and Small Stream Flood Advisories for the areas around Yuma including the Fortuna Foothills.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 15, 20131 death · 6 injured · 1 event
- Damaging Winds in North Dakota, September 9, 2013$100,000 · 65 kt wind · 4 events
- Damaging Wind in California, September 9, 2013$100,000 · 1 event
- Flash Flooding and Lightning Strike in Nevada, September 9 to 11, 2013$54,000 · 4 events
- Flash Flooding in Arizona, September 9, 2013$40,000 · 6 events
- Hail and Damaging Wind in California, September 9, 2013$40,000 · 1 in hail · 2 events
- Flash Flooding in Arizona, September 9 to 11, 2013$11,000 · 5 events
- Damaging Winds in Minnesota, September 9, 201356 kt wind · 4 events
- Flash Flooding in Arizona, September 9 to 12, 20133 events
- Damaging Winds in North Dakota, September 9, 201350 kt wind · 2 events
- Flash Flooding in Utah, September 9, 20132 events
- Flood and Hail in Pennsylvania, September 9, 2013$10,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471645, 471644.